Case Study: Over-Sedation and Failure to Resuscitate
Prompt administration of reversal agents and respiratory support are critical for over-sedation emergencies.
An adult male patient presented for treatment to a dentist who held a Board of Dentistry conscious sedation permit. The patient had a significant medical history, including Down syndrome, severe mental impairment, congenital heart disease, and pulmonary hypertension. An oral benzodiazepine was given one hour before the patient arrived for his appointment, so he was lethargic upon arrival. Prior to the procedure, the patient was given additional parenteral sedation in the form of a narcotic, a benzodiazepine, and an antihistamine. The combination of the medications and their dosages caused an over-sedated state. As a result, the patient suffered respiratory depression and subsequent cardiac arrest. Emergency medical services were called to transport the patient to the hospital, where he later died of complications from multidrug intoxication.
Risk Management Discussion
The information in this case raises several risk management issues. A relatively safe technique can quickly evolve into a life-threatening situation. Conscious sedation (or moderate sedation) refers to a minimal level of depressed consciousness in which the patient can maintain the airway and respond appropriately to physical stimulation and verbal commands. An investigative report for this case indicated that the patient was lethargic from the oral premedication he received prior to the procedure. When an oral medication has a significant effect on a patient, further intravenous sedation should be carefully titrated. An appropriate amount of time after administering IV medications should occur to determine the full effect of the additional medication. This is particularly important when multiple, synergistic medications (narcotic and benzodiazepine combination) are used.
When a patient becomes over-sedated, prompt administration of appropriate reversal agents (naloxone or flumazenil), along with respiratory support, is critical. The patient should continue to be monitored after the administration of reversal medications because of the risk that over-sedation can return. It is possible that the duration of the reversal agent is shorter than the duration of the medication that caused over-sedation.
In this case analysis, the patient had Down syndrome. A common physical characteristic for individuals with Down syndrome is the presence of an enlarged tongue. Over-sedation in a patient with an enlarged tongue can cause airway problems that may necessitate the use of immediate oral, nasal, or advanced airway management. To prevent critical cardiac complications, a resolution to correct a compromised airway must be implemented immediately.
While conscious sedation (or moderate sedation) is common and safe for many patients who undergo necessary dental care, dentists should not become complacent with its use. Periodic training of all staff members should occur to ensure that everyone is aware of the location and proper use of emergency equipment. Non-clinical personnel should also be trained with guidelines to follow during an emergency, including delegation of responsibility to contact EMS, receive EMS upon arrival, and also communicate with present family members.
Drills and simulations of emergency situations can be invaluable training for all dental staff members. Weaknesses can be identified and questions can be answered to improve critical response outcomes.
Risk Management Guidelines
- Administer sedative medications incrementally while giving ample time between doses to assess the effect on the patient. Even intravenous medication may take several minutes to see the full effect.
- Evaluate the health status of each patient before administering sedation. Include a review of all prescription, herbal, and over-the-counter medications. Coordinate any changes in medication doses with the prescribing physician.
- Assess the patient’s airway and your ability to handle possible complications.
- Be sure that resuscitation medications and equipment are within date and in working order. Monthly functional checks of your emergency equipment may discover problems that would otherwise go unnoticed.
- Ongoing and recurrent training in emergency procedures is essential. Consider the use of simulations as a training method for proper response to emergency situations.
- Review professional association recommendations and state regulatory requirements for necessary equipment and training of personnel. Documentation of necessary individual training should be placed in each individual’s file.
Contact the Department of Patient Safety and Risk Management for guidance and assistance in addressing any patient safety or risk management concerns.